Heroin is more dangerous, more addictive, more potent, and more deadly than any drug epidemic Virginia has ever seen. And among new heroin users, approximately 4 out of 5 report having abused commonly prescribed opioid pain medications prior to using heroin.
But to better understand how to fight opioid addiction, you need to first know the basics about heroin and prescription painkillers.
Source: Substance Abuse and Mental Health Services Administration (SAMHSA)
WHAT ARE OPIOIDS?
Opioids are a class of drugs used to reduce pain. Doctors prescribe them, typically in pill form, to help patients with severe or chronic pain. Commonly prescribed opioid painkillers include oxycodone (OxyContin), hydrocodone (Vicodin), and codeine.
WHAT IS HEROIN?
Heroin is an illegally produced opioid that comes in several forms, most prominently as a black tar-like substance or as a brown or white powder. Due to heroin’s illegal nature, the actual strength of the drug and its true contents are unknown, which greatly increases the risk of overdose. Common street names for heroin in Virginia include H, Horse, Brown, or Tar, and it is often distributed using foil packets, balloons, plastic wrap, or tiny zip top plastic bags.
HOW ARE OPIOIDS ABUSED?
Prescription painkillers can be taken orally, or they can be altered so they can be snorted or injected. Heroin can be injected, smoked, or snorted.
WHAT IS THE CONNECTION BETWEEN PRESCRIPTION PAINKILLER ABUSE AND HEROIN ABUSE?
Abuse of heroin is often connected to the abuse of prescription pain pills because both the legal (prescription) and illegal (heroin) forms of opioids have similar euphoric effects on the body. Prescription painkiller addicts often turn to heroin in the later stages of their addiction due to its cheaper price and easier availability.
WHAT CAUSES AN OVERDOSE?
Though it may seem like a self-explanatory term, opioid overdoses can happen for numerous reasons, and the number of fatal overdoses is rising across every corner of Virginia.
An overdose happens when a drug is taken in excessive amounts. During an opioid overdose, the person becomes unresponsive; their breathing becomes shallow, slow, or stops completely; their lips and fingertips turn blue or grey; and they may have convulsions or make gurgling or snoring noises. This happens because the brain is deprived of oxygen and the body is slowly shutting down.
WHAT SHOULD I DO IF I SEE SOMEONE HAVING AN OVERDOSE?
Opioid overdoses are often fatal, but they can be nonfatal if the proper steps are quickly taken to counteract an overdose.
In any case, calling 911 should be your first step if you witness an overdose in progress.
Virginia has a “Safe Reporting” law that offers legal protection for drug users trying to save a person having an overdose, as long as they call 911 and cooperate with emergency responders and law enforcement.
WHAT IS NALOXONE?
Naloxone is a prescription medication that is used to reverse effects of heroin and opioid overdoses. Naloxone has been used for many years by emergency medical technicians and emergency room doctors to reverse opioid overdose emergencies. In July 2015, Virginia passed a law that allows pharmacists to dispense naloxone with less restrictions in order to make it more widely available to laypeople who may be around when an overdose happens.
HOW CAN I HELP SOMEONE IF THEY ARE ON DRUGS?
If you think a friend or family member has a serious drug problem, the best thing you can do is let them know you are there to support them. Let them know you are worried about their drug use and encourage them to get help.
CAN SOMEONE OVERDOSE ON HEROIN IF IT'S THEIR FIRST TIME?
Yes. Even first-time heroin users can overdose. Like all illegal drugs, you really don’t know the potency of what you are buying and using. Street heroin can vary in strength from dealer to dealer, and there’s no way of telling what it has been cut with until it’s too late. In Virginia, a recent string of fatal heroin overdoses were all linked to heroin that was blended with fentanyl, a very powerful opioid painkiller.
HEROIN BY THE NUMBERS
- Fatal heroin overdoses in Virginia rose more than 600% from 2010 to 2015.
- Since 2010, every region of Virginia has experienced an increase in fatal heroin overdoses:
- 833% increase in Northern Virginia
- 367% increase in Hampton Roads
- 700% increase in the Richmond Metro area
- Across Virginia, there have been more than 3,600 heroin and opioid overdose deaths in the past 5 years.
- Among new heroin users, approximately 4 out of 5 report having abused prescription opioids prior to using heroin.
ANNUAL PRESCRIPTION OPIOID DEATHS PER 100,000 VIRGINIANS
INTERACTIVE HEAT MAP
PRESCRIPTION PAINKILLERS BY THE NUMBERS
- In 2015 alone, 576 Virginians died from prescription drug overdose.
- Overdose deaths involving prescription opioids have quadrupled since 1999.
- From 1999 to 2014, more than 165,000 people have died in the U.S. from overdoses related to prescription opioids.
- Overdose rates for prescription opioids are highest among people aged 25-54.
- As many as 1 in 4 people who receive prescription opioids for long term, noncancer pain treatment in primary care settings struggles with addiction.
- Every day, more than 1,000 people are treated in emergency departments for misusing prescription opioids.
DON’T BECOME ANOTHER STAT
These numbers are cold and scary, but your future doesn’t have to be. If you or someone you know is suffering from heroin or prescription painkiller addiction, help is always available.